Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 193, NWS Kansas City, MO

June 19, 2001Clay County, Jackson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 19, 2001, 8:49 PM CDT for Clay County, Jackson County, Missouri. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 19, 2001, 8:49 PM CDT (01:49 UTC)
Expired
Jun 19, 2001, 9:45 PM CDT
In force
56 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Clay County, MO, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 42 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 8:55 PM CDTHail 1Courtney, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
615 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 200147
SVRMCI

MOC047-095-200245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
849 PM CDT TUE JUN 19 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLAY COUNTY IN WEST CENTRAL MISSOURI
  NORTHERN JACKSON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 945 PM CDT

* AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER INDEPENDENCE...OR ABOUT 6 MILES EAST OF   
KANSAS CITY...MOVING EAST-NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LIBERTY AT 900 PM CDT
  MISSOURI CITY AT 910 PM CDT
  SIBLEY AT 915 PM CDT
  MOSBY AT 920 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO 1 INCH IN
DIAMETER...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE
INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREATS
FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF
LOW LYING AREAS.

LAT...LON 3918 9457 3906 9452 3905 9413 3938 9426

BUNTING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 1:30 PM CDT, 7 hours 19 minutes earlier.

Area forecast discussion, Jun 19, 1:30 PM CDT, 7 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
130 PM CDT TUE JUN 19 2001

MAIN CHALLENGE TO FORECAST WILL BE TIMING OF FRONTAL BOUNDARY
THROUGH CWA...AND ITS IMPACT ON TEMPERATURES AND PRECIPITATION
CHANCES. EARLY THIS AFTERNOON...COLD FRONT BISECTING FORECAST
AREA...EXTENDING ROUGHLY FROM JUST SOUTH KIRK TO NEAR KMCI. DESPITE
WEAK LLJ...MORNING CONVECTION HAS LINGERED LONGER THAN EXPECTED OVER
EASTERN KANSAS AND WESTERN MISSOURI. AS A RESULT...THE AMOUNT OF
SURFACE HEATING HAS BEEN LIMITED...ALONG WITH THE SUBSEQUENT
DESTABILIZATION. HAVE SEEN MORE SUN OVER PORTIONS OF CENTRAL
MISSOURI...RESULTING IN SIGNIFICANT TIGHTENING OF THERMAL GRADIENT
ALONG BOUNDARY...WITH TEMPERATURES RANGING FROM THE UPPER 50S IN
NORTHWEST MISSOURI...TO THE MIDDLE 80S IN CENTRAL MISSOURI. WITH
THIS SAID...AGREE WITH LATEST SWOMCD FROM SPC...AND WILL BE WATCHING
PORTIONS OF CENTRAL MISSOURI FOR CONVECTIVE DEVELOPMENT LATER THIS
AFTERNOON AND EVENING. ADDITIONAL DEVELOPMENT IS NOT OUT OF THE
QUESTION FURTHER WEST...HOWEVER RIGHT NOW IT APPEARS THAT BEST
THREAT APPEARS TO BE IN SOUTHEAST PART OF CWA.

MODELS CONTINUE TO ADVERTISE WEAK SHORTWAVES MOVING ALONG THE FRONT
THROUGH TOMORROW MORNING...PRODUCING OVERRUNNING PRECIPITATION
ACROSS NORTHERN PORTION OF FORECAST AREA. AM PLANNING TO CONTINUE
LIKELY POPS FOR MOST AREAS TONIGHT. FRONT SHOULD GET SHOVE SOUTH
OVERNIGHT...AS UPPER TROUGH OVER EASTERN UNITED STATES
DEEPENS...ALLOWING COOL/DRY SURFACE HIGH TO BUILD INTO THE CENTRAL
PLAINS FOR THE LATER HALF OF THE WEEK.

IN THE EXTENDED...MRF APPEARS TO BE TRENDING MORE TOWARDS CANADIAN
SOLUTION OF BUILDING SIGNIFICANT UPPER RIDGING INTO THE CENTRAL
PLAINS TOWARDS THE BEGINNING OF NEXT WEEK. ALTHOUGH...AT THIS
POINT...THE MRF IS NOT QUITE AS STRONG WITH THIS FEATURE AS
CANADIAN. IN ANY CASE...IT LOOKS AS IF COOL DOWN FOR THE END OF THIS
WEEK WILL BE SHORT-LIVED.

WILL NOT STRAY FAR FROM GUIDANCE TEMPERATURES THROUGH THE FORECAST
PERIOD.

.EAX...
KS...NONE.
MO...NONE.

MJM

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 11:01 PM CDTFlash Flood WarningEAXPlatte6 hr
Jun 20, 4:30 AM CDTFlash Flood WarningEAXPlatte6 hr
Jun 20, 10:00 AM CDTFlash Flood WarningEAXPlatte3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.